I have taken Toprol XL 50 for several years, not to control high blood pressure or other cardiac condition, but because I have had 4 serious public speaking related crash and burn episodes (one landed me in the ER) that my cardiologist said was likely a-fib. My pharmacy switched me to the Sandoz generic in Sept 2007 and all seemed to be going well until January 2008 when I started having arrhymias, mostly at bedtime (lying flat), causing me to sleep in a chair a number of nights. I cut our caffeine, tried to correlate the events to diet, exercise, etc., then thought the generic might be the problem (some posts suggested as much). So I stopped the generic, and within a day or so, the symptoms went away. My doctor was not convinced about the generic being the cause, but gave me a new script for the brand. All went well for a couple of weeks, and then the symptoms returned. Anyway, I have stopped taking the Toprol twice since and the symptoms go away. And then I wait a week or so and start teh Toprol again, and the symptoms return. It is starting to look like the Toprol might be a factor. But there is very little that I can find that points to Toprol causes arrythmias; in fact, the opposite. However, is it possible that I am having trouble metabolizing the drug now, after all these years? Other possibilities? Thanks much!
I think you are stretching a bit. Metoprolol does not causes arrhythmias like that, it treats them. Continue to talk to your doctor about what medications you should be on. If you have anxieties about taking the drug or that it might not be working, that alone might be enough to cause panic induced arrhythmias. That is one in randomized trials, people are blinded to what they are taking. I agree with your doctor on this one that toprol is very unlikely to be causing the arrhythmia.
Good Question, some years ago I thought atenolol was responsible for my flare up of PVCs, now it seems to keep them at bay , I think in my case it was probably coincidental, though I've read some literature to suggest that vagally mediated arrhythmias might be triggered or aggravated by beta blockers (ie vagal a-fib or PVCs & PACs that usually kick in at a lower heartrate , of course this might have nothing to do with what you're experiencing.
Have you tried any other beta-blocker to assist your "stage fright" episodes? I have heard that inderal works well for that type of situation. Maybe you could try something different. Or maybe you don't need a beta-blocker at all anymore?
I've tried the generic--metoprolol and it didn't work to curb my pvcs, just made me tired. I tried inderal and it didn't touch the pvcs but made me less tired than the metoprolol. And then I tried atenolol which made me feel like I was wearing one of those old fashioned under-water suits. Now I'm trying acebutolol which seems to reduce the multiple pvcs, I've had a few pvc free minutes HOORAY, and it doesn't cause any fatigue at all (just cold feet).
I have had an episode of Afib every six to seven days for the past week. Three weeks ago I was put on Rhythmol 225 mg twice a day. It has slowed down the etopic beats but has not stopped the afib. Each of the three weeks I have been on Rhythmol I have had afib each week. I can not take anything for the fast heart rate, because my BP is too low being on a blood pressure med and rhythmol.
Each attack last 7 to 9 hrs.
I have had afib for the past four years, but usually several months apart.
My question is this.
If I were to come to your clinic, would you try to help me figure out what is causing the afib, and address this issue before you give me medicine or recommend surgery?
I just want to find out what is causing this and address this issue before going to the surgical route. I am on a cpap machine now.
I am 60 years old, no problem with my heart, not overweight and in good health.
One other thing, can you please tell me what is your success rate with ablation? Do you ever offer alternative treatment for afib versus meds or surgery?
Thank you so much for your response.
First, some patients can develop worsening palpitations with beta-blockers, although this is uncommon. The patients who develop this usually have vagally-mediated atrial fibrillation so that when the get a slower resting heart rate, it triggers afib. One way to see if the beta-blockers are causing a real phenomenon is to up the dose as you were advised, but do so while wearing an event monitor. This way, the doc can see what is happening when you are having symptoms.
Another possibility is that some people just feel their heart more when they are going slower.
A third possibility is that you have a baseline lowish blood pressure. When you take the beta-blocker, your blood pressure drops further which leads to a compensatory increase in heart rate. When you feel the relative tachycardia, then you develop anxiety which further speeds the heart rate, thus cauing a vicious cycle. I see 2 or 3 patients per month that develop this type of syndrome. The treatment is the combination of proper hydration and beta-blockers.
Don't worry too much about what is too slow. You'll know that your rate is too slow when you begin to feel tired or run down.
Good luck in figuring out what is the best treatment for you. As one recently new to Afib, I am amazed at how different people react differently to the numerous treatments. For the doctors Afib must be maddening with all its twists and turns........From my experience, I have doubts about whether Atenolol was a good fit for me (I am now on Metoprolol). It may been just coincidence but after going on Atenolol last November due to Afib, I got more and more anxious, and had afib every week or so.
Since January taking Metoprolol at noon (vs Atenolol late at night) I have had fewer Afib incidents.......and I am MUCH more relaxed.....but maybe this is just do to me working at being lerss stressed, giving up my moderate drinking, etc....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.